MAUDE Adverse Event Report: AESCULAP AG ACTIV L PE-INLAY 8.5MM; IMPLANTS SPINAL MOTION

AESCULAP AG ACTIV L PE-INLAY 8.5MM; IMPLANTS SPINAL MOTION
Model Number SW965
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 06/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Additional information / investigation results will be provided in a supplemental report.
 
Event or Problem Description
It was reported that there was an issue with the product activ l pe-inlay 8.5mm.The original surgery was a total disc replacement (tdr).Specifically, it was reported that there was an anterior migration of implants 6 months post operation.A revision surgery was performed by a different neurosurgeon.Activl components were removed and posterior pedicle screws (competitor product) were placed.Additional information has been requested.The adverse event / malfunction is filed under reference (b)(4).Associated medwatch-reports: 2916714-2020-00235.2916714-2020-00245.
 
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation no product at hand.Internal notification number: (b)(4), device reference code sw965, device name activ l pe-inlay 8.5mm, serial number n/a, batch number 52556405, udi device identifier (b)(4), udi production identifier (b)(4), basic udi-di n/a, unit of use udi-di (b)(4), manufacturing date 31.10.2019.Reference code sw981k, device name activ l sup.Plate size m 6°/spikes, serial number n/a, batch number 52434149, udi device identifier (b)(4), udi production identifier (b)(4), basic udi-di n/a, unit of use udi-di (b)(4).Manufacturing date 03.08.2018.Reference code sw986k, device name activ l inf.Plate s1 size m 5°/spikes, serial number n/a, batch number 52350235, udi device identifier (b)(4), udi production identifier (b)(4), basic udi-di n/a, unit of use udi-di (b)(4), manufacturing date 18.10.2017.Batch history review: the device quality and manufacturing history records (dhr) have been checked for all available lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the lot number 52434149 (sw981k) with this error pattern.There is one similar complaint against the same lot number(s) 52556405 (sw965); 52350235 (sw986k).Explanation and rationale: due to the circumstances we do not receive any devices for investigation and the lack of information it is not possible to determine a definitive conclusion and root cause for this failure.Conclusion and root cause: due to the current deviation and according 4.Rationale, the root cause of the problem is most probably patient and usage-related.Because there are no products and only minor information available, a definitive root cause analysis is not possible.Following causes are possible: wrong system configuration selected by the user, wrong implant size chosen by the user, design layout unsuitable, inadequate patient behavior, maybe implant not in the correct position, not the correct system for the purpose.Corrective action: according to sa-de13-m-4-2-04-000-0 (corrective action & preventive action) there is no capa necessary.
 
Event or Problem Description
No updates.Associated medwatch-reports: 2916714-2020-00235, 2916714-2020-00244, 2916714-2020-00245.
 
Additional Manufacturer Narrative
Investigation results: according of the analysis report of an external institute: all retrieved device components (superior endplate, polyethylene inlay, and inferior endplate) were examined macroscopically for signs of wear, iatrogenic damage, and impingement.The polyethylene inlay and inferior endplate showed signs of iatrogenic damage.The backside surface of the superior and inferior endplates had remnants of bone.The superior and inferior endplates and polyethylene inlay had evidence of damage consistent with impingement.Mating marks consistent with impingement were observed on the components.Machining marks and multidirectional scratches were observed on the articulating and backside surfaces of the polyethylene inlay.The articulating surface of the polyethylene inserts had evidence of machining marks and multidirectional scratches.All three components had evidence of damage consistent with impingement.Overall, the results of the stage i analysis are consistent with devices having a short implantation time, iatrogenic damage, and impingement.
 
Event or Problem Description
No updates.Associated medwatch-reports: 2916714-2020-00235 and 2916714-2020-00245.
 
Event or Problem Description
Updates: additional data: level l5/s1.Gender: male.Implantation date: (b)(6) 2019.(implantation time 0.5 years).Explantation date: (b)(6) 2020.Reason for removal: severe back pain and right leg pain.Associated medwatch-reports: 2916714-2020-00235.2916714-2020-00244.2916714-2020-00245.
 
Additional Manufacturer Narrative
Updates: a.Gender.B5.Description.D6.Implant and explant dates.F10.Health effect code.Associated medwatch-reports: 2916714-2020-00235.2916714-2020-00244.2916714-2020-00245.

Brand Name
ACTIV L PE-INLAY 8.5MM
Common Device Name
IMPLANTS SPINAL MOTION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key10266519
Report Number2916714-2020-00244
Device Sequence Number3044620
Product Code MJO
UDI-Device Identifier04038653430949
UDI-Public4038653430949
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/11/2021
Report Date (Section F) 07/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/10/2024
Device Model NumberSW965
Device Catalogue NumberSW965
Device Lot Number52556405
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date02/12/2021
Event Location Hospital
Date Report to Manufacturer06/26/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date07/13/2020
Supplement Report FDA Received Date09/15/2020
02/04/2021
03/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA07/13/2020